Montana, 2012

Hail in Montana, June 2, 2012

June 2, 2012 · NWS TFX · 1 event in 1 county or zone

A couple thunderstorms developed over Fergus County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A couple thunderstorms developed over Fergus County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 2, 10:35 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 2, 10:35 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1135 AM MDT SAT JUN 2 2012

UPDATED AVIATION DISCUSSION

.UPDATE...LIGHT RAIN SHOWERS ARE ALREADY SPREADING ACROSS NORTH
CENTRAL MONTANA AS THE SURFACE FRONT APPROACHES THE REGION. HAVE
UPDATED FORECAST TO INCREASE POPS ACROSS NORTHERN PORTIONS OF THE
FORECAST AREA WHERE A PERSISTENT BAND OF SHOWERS STRETCHES FROM
THE ROCKY MOUNTAIN FRONT TO WESTERN HILL COUNTY. LATEST UPDATES
FROM MODELS AND THE STORM PREDICTION CENTER SUGGESTS THAT THE BEST
LIKELIHOOD OF STRONG TO SEVERE THUNDERSTORMS REMAINS OVER
SOUTHWEST MONTANA AND SOUTHERN PORTIONS OF CENTRAL MONTANA. WITH
CLOUD COVER AND SHOWERS IN THE AREA ALREADY IT IS POSSIBLE THAT
THE FAVORED AREA FOR STRONG CONVECTION MAY END UP BEING MOSTLY IN
BILLINGS AND GLASGOWS FORECAST AREAS. THIS POSSIBILITY WILL
CONTINUE TO BE MONITORED WITH UPDATES TO THE FORECAST BEING MADE
IF NECESSARY THROUGH THE DAY. MPJ

&&

.AVIATION...
UPDATED 1800Z.
MOIST AND UNSTABLE SW FLOW AHEAD OF A PACIFIC COLD FRONT WILL
PRODUCE WIDESPREAD SHOWER ACTIVITY OVER MUCH OF THE AREA THROUGH
THIS AFTERNOON WITH THUNDERSTORMS EXPECTED TO DEVELOP OVER SW MT
EARLY THIS AFTERNOON THEN MOVE ENE INTO NE MT BY THIS EVENING.
DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH STRONGER CELLS WITH A
SECONDARY AND SOMEWHAT LESSER THREAT FOR LARGE HAIL. KBZN AND KLWT
TERMINALS ARE MOST LIKELY TO BE IMPACTED BY STRONGER STORMS. WINDS
ARE STILL EXPECTED TO INCREASE THIS AFTERNOON WITH THE FRONTAL
PASSAGE. VFR CONDITIONS WILL GENERALLY PREVAIL WITH LOCAL MVFR NEAR
MORE INTENSE SHOWERS AND THUNDERSTORMS. CONDITIONS IMPROVE THIS
EVENING BEHIND THE FRONT WITH DIMINISHING WINDS AND CLEARING SKIES.
HOENISCH

&&

.HYDROLOGY...
UPDATED 2020Z.
THE FLOOD WARNING CONTINUES FOR CLEAR CREEK IN BLAINE COUNTY UNTIL
FURTHER NOTICE. CLEAR CREEK IS EXPECTED TO REMAIN ABOVE FLOOD
STAGE FOR AT LEAST ANOTHER 24 HOURS OR MORE.

&&

.PREV DISCUSSION...
/ISSUED 530 AM MDT SAT JUN 2 2012/

TODAY THROUGH MONDAY...FORECAST GENERALLY REMAINS ON TRACK FOR
POTENTIALLY SEVERE WEATHER ACROSS THE SOUTHERN AND EASTERN
PORTIONS OF THE TFX CWA. THE SOUTHWESTERLY FLOW ALOFT OVER THE
AREA WILL BECOME INCREASINGLY MOIST AND UNSTABLE TODAY AHEAD OF A
SHORTWAVE TROUGH. AN ASSOCIATED COLD FRONT WILL ALSO MOVE ACROSS
THE AREA LATE THIS MORNING THROUGH THE AFTERNOON HOURS...PROVIDING
A FOCUS FOR THUNDERSTORM DEVELOPMENT AS THE MOIST AIRMASS WARMS
AND BECOMES SIGNIFICANTLY UNSTABLE. A CORE OF STRONGER WINDS (JET
STREAK) ASSOCIATED WITH THE SHORTWAVE WILL ALSO MOVE ACROSS THE
AREA...FOR ENHANCED LIFT DYNAMICS AND A GREATER POTENTIAL FOR
STRONG TO SEVERE STORMS. THE PASSAGE OF THE COLD FRONT EARLY
ACROSS THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS WILL HINDER
THUNDERSTORM DEVELOPMENT THERE. HOWEVER...THE REMAINDER OF THE
AREA COULD SEE STRONG TO SEVERE THUNDERSTORMS OF SOME SORT.
PRECIPITABLE WATER WITH THIS SYSTEM IS SIGNIFICANT FOR THIS TIME
OF YEAR...FOR POTENTIALLY BRIEF HEAVY RAIN. ALTHOUGH THERE WILL BE
VERY DRY AIR NEAR THE SURFACE FOR POSSIBLY STRONG GUSTY
WINDS...THE INCREASED MOISTURE WILL COMBINE WITH THE SIGNIFICANT
INSTABILITY TO PROVIDE A GOOD POTENTIAL FOR LARGE HAIL GROWTH. THE
FAVORED AREA FOR SEVERE THUNDERSTORMS WITH THE AFOREMENTIONED
HEAVY RAIN...STRONG WINDS...AND LARGE HAIL WILL BE ALONG AND
SOUTHEAST OF A LINE FROM DILLON TO GREAT FALLS TO HAVRE...AND
ESPECIALLY OVER JUDITH BASIN AND FERGUS COUNTIES. THE COLD FRONT
WILL EXIT THE AREA BY EARLY THIS EVENING FOR A DIMINISHING THREAT
FOR THUNDERSTORMS AFTER 6 PM MDT. GUSTY WESTERLY WINDS WILL ALSO
DEVELOP BEHIND THE COLD FRONT...BUT THEY WILL LIKELY DIMINISH BY
LATE EVENING AS WELL. A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL THEN MOVE INTO THE AREA OVERNIGHT AND REMAIN IN PLACE THROUGH
SUNDAY. A FEW WEAK SHOWERS AND/OR THUNDERSTORMS MAY DEVELOP OVER
PORTIONS OF SOUTHWEST AND CENTRAL MONTANA DURING THE AFTERNOON AND
EVENING HOURS...WHILE TEMPERATURES WILL WARM BACK UP TO A FEW
DEGREES ABOVE NORMAL. A DEEPENING UPPER LEVEL TROUGH OF LOW
PRESSURE OFF THE PACIFIC COAST WILL THEN BRING AN INCREASINGLY
MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT BACK TO THE AREA FOR
MONDAY...FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS AS
TEMPERATURES WARM UP TO AROUND 10 DEGREES ABOVE NORMAL.  COULSTON

MONDAY NIGHT THROUGH SATURDAY...EXTENDED PERIOD FORECAST MODELS
STILL STRUGGLING TO FIND CONSISTENT SOLUTION FOR EVOLUTION OF
DEEP PACIFIC TROF THAT WILL MOVE INTO OUR REGION BEGINNING ON
TUES. LATEST MODEL RUNS ARE IN DECENT AGREEMENT THAT TROF AXIS
WILL STRETCH FROM CENTRAL WASHINGTON TO NORTH CENTRAL NEVADA WITH
LEADING EDGE OF MOISTURE GENERATING SHOWERS AND THUNDERSTORMS
EAST OF THE CONTINENTAL DIVIDE ON TUES AFTN/EVE. BUT BY WED
MORNING MODEL SOLUTIONS DIVERGE SIGNIFICANTLY AS THE GFS SWEEPS
THE TROF NORTH OF THE US/CAN BORDER KEEPING DRY CONDITIONS OVER
MOST OF THE STATE FROM WED THROUGH THE REMINDER OF THE WEEK.
MEANWHILE THE EUROPEAN MODEL BRINGS THE TROF INTO THE WESTERN
THIRD OF MONTANA...WITH WIDESPREAD PRECIPITATION THROUGH WED
NIGHT...BEFORE LIFTING THE SYSTEM INTO SOUTHWEST CANADA. IN LINE
WITH NATIONAL MODEL GUIDANCE...CURRENT FORECAST GRIDS FAVOR THE
EUROPEAN MODEL DETAILS AT THIS TIME SO HAVE KEPT A CHANCE OF
SHOWERS...WITH A FEW EMBEDDED THUNDERSTORMS... ACROSS THE ENTIRE
FORECAST AREA ON WED THEN GO WITH DRYING CONDITIONS FOR THURS AND
FRI. ANOTHER PACIFIC WEATHER SYSTEM IS FORECAST TO ARRIVE ON
SATURDAY WITH SHOWERS DEVELOPING IN THE AFTN. HIGH TEMPERATURES
IN THE LOW-MID 70S ON TUES WILL GIVE WAY TO 60S FOR
WED/THUR...THEN GRADUALLY CLIMB BACK TO THE LOW 70S FOR FRI AND
SAT. WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  74  45  72  49 /  70  20  20  20
CTB  68  42  69  45 /  60  10  10  30
HLN  76  46  73  50 /  70  30  20  20
BZN  77  43  76  45 /  70  50  20  20
WEY  71  34  69  36 /  60  50  30  20
DLN  75  45  75  48 /  60  40  20  20
HVR  77  46  74  48 /  60  30  10  20
LWT  76  43  71  47 /  80  50  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR CLEAR CREEK IN BLAINE COUNTY NEAR THE TOWN OF
CHINOOK IS IN EFFECT UNTIL FURTHER NOTICE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 2, 3:18 PM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT SAT JUN 2 2012

MTZ012-050-051-053>055-032230-
CASCADE-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
418 PM MDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH BRIEF HEAVY
RAINFALL...DAMAGING WINDS...AND LARGE HAIL ARE POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

MTZ047-032230-
BLAINE-
418 PM MDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF CLEAR CREEK
UNTIL FURTHER NOTICE.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH BRIEF HEAVY
RAINFALL...DAMAGING WINDS...AND LARGE HAIL ARE POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

MTZ008>011-013>015-044>046-048-049-052-032230-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JEFFERSON-
418 PM MDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH BRIEF HEAVY
RAINFALL...DAMAGING WINDS...AND LARGE HAIL ARE POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

In the hours before

Special weather statement, Jun 2, 1:23 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT SAT JUN 2 2012

MTZ014-022045-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
223 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK COUNTY
UNTIL 245 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF LINCOLN...OR 26 MILES NORTHWEST
OF HELENA...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WOLF CREEK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4712 11199 4679 11185 4677 11253 4694 11261
TIME...MOT...LOC 2022Z 253DEG 44KT 4690 11234

NL
Local storm report, Jun 2, 1:28 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT SAT JUN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 S BOZEMAN             45.60N 111.04W
06/02/2012  E0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

            PEA SIZED HAIL AND ESTIMATED WINDS UP TO 50 MPH.

0220 PM     TSTM WND GST     5 S BOZEMAN             45.60N 111.04W
06/02/2012  E50 MPH          GALLATIN           MT   TRAINED SPOTTER

            PEA SIZED HAIL AND ESTIMATED WINDS UP TO 50 MPH.

&&

NJL
Special weather statement, Jun 2, 1:56 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT SAT JUN 2 2012

MTZ012-014-054-022145-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT-
256 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK...EXTREME
NORTHERN MEAGHER AND SOUTHERN CASCADE COUNTIES UNTIL 345 PM MDT...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WOLF CREEK...OR 19 MILES
SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 45 MPH.

PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   CRAIG...STOCKETT...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4742 11130 4745 11122 4708 11098 4693 11196
      4709 11209
TIME...MOT...LOC 2055Z 241DEG 38KT 4706 11190

NL
Local storm report, Jun 2, 2:48 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
348 PM MDT SAT JUN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     DILLON                  45.22N 112.63W
06/02/2012                   BEAVERHEAD         MT   LAW ENFORCEMENT

            BEAVERHEAD SHERIFF REPORTS THAT A POWER LINE IS DOWN IN
            THE DILLON AREA DUE TO A THUNDERSTORM.

&&

BRUSDA
Local storm report, Jun 2, 3:14 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
414 PM MDT SAT JUN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     DILLON                  45.22N 112.63W
06/02/2012                   BEAVERHEAD         MT   LAW ENFORCEMENT

            BEAVERHEAD SHERIFF REPORTS THAT A POWER LINE IS DOWN IN
            THE DILLON AREA DUE TO A THUNDERSTORM. LOCAL DES
            CONFIRMS ONE POWER LINE DOWN...THAT NOW HAS BEEN FIXED.
            NO OTHER DAMAGE VISIBLE IN THE DILLON AREA AT THIS TIME.

&&

CORRECTED REMARKS

BRUSDA
Special weather statement, Jun 2, 3:28 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
428 PM MDT SAT JUN 2 2012

MTZ051-022315-
FERGUS MT-
428 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 515
PM MDT...

AT 424 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF GRASS RANGE...MOVING EAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES...AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS THAT COULD BE IMPACTED THIS STORM INCLUDE...
   GRASS RANGE...
   LOCATIONS ALONG HIGHWAY 200 FROM LEWISTOWN DIVIDE TO GRASS RANGE.

LAT...LON 4676 10915 4702 10926 4720 10878 4676 10862
TIME...MOT...LOC 2227Z 249DEG 31KT 4697 10905

BRUSDA

The radar

The Billings radar (KBLX), 133 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fergus

When
June 2, 3:30 PM MST to 3:40 PM MST
Where
Fergus County, 2 mi W of Forestgrove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -109.122

Quarter sized hail, measuring 1.00 inches, was reported 2 miles W of Forestgrove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397579.